|What about Provigil (energy booster)-is it addictive?
Jul 5, 2004
two different specialists recommended Provigil to me because i get extremely tired very early. The FDA approves of it for narcolepsy, which i don't think i have. Any how, a month after starting it, I found a flyer at GMHC i think about being a part of a study using Provigil for HIV people. The drug works so well for me and so consistently well, meaning I don't get used to it and so i don't have to increase3 the dosage of 200 mg. (Sometimes, rarely) i take 300 mg. I was worried because i'm in 12-Step programs and thought it was an addictive substance since i felt good and energetic with it (i have insomnia as well). But i researched the heck online about it and could not find anything saying it was addictive. In fact, it is not a triplet prescription (very controlled substance), though it is slightly controlled (but so is everything you need a prescription for). It does not work the same for everyone and most likely you'll need prior approval -- it's $193.00 a month without approval with my HMO and not covered by adap. But $5 after it's approved. It is an amazing drug and was recommended as i said above by both my specialist pain doctor and my psychiatrist. My question is, since it is a relatively new drug, is it addictive. I know that if I stop abruptly, i will be very tired for a few days but that seems to be the only withdrawal effect it has. But i am concerned. Thanks.
Response from Dr. Frascino
You mention two different specialists a pain specialist and a psychiatrist recommended Provigil. Have you discussed this with your HIV specialist as well? Since this is an HIV information website and you found the flyer at GMHC, I'm assuming you are HIV positive, correct?
Is Provigil addictive? I have seen some clinical studies that indicate it could be. We know it is "reinforcing," as evidenced by its self-administration in monkeys previously trained to self-administer cocaine. Consequently, misuse and/or abuse of Provigil can potentially occur. However, if you are being monitored closely by your specialists, hopefully that won't be a problem for you. I'll post two questions from the archives that discuss Provigil and again remind everyone that Provigil can interact with some HIV meds.
Provigil: Posted: Jun 24, 2002
Hi Dr. Frascino,
Thanks for all of the information you provide. Quick question. What are you thoughts about using Provigil to treat fatigue??
Hi, Provigil? To tell you the truth, I have never used this medication to treat fatigue in HIV-positive folks. And to the best of my knowledge, its effects in people with the virus or on anti-HIV meds have not been studied. Provigil is approved for use in narcolepsy to improve wakefulness and excessive daytime sleepiness. My biggest concern with this medication is that it is metabolized in the liver by an enzyme system (cytochrome P-450) which many HIV drugs also use. This means that if Provigil is added to someone's regimen, the dose of certain HIV drugs may well need to be modified. Provigil also produces psychoactive and euphoric effects as well as alterations in mood, perception, thinking, and feelings. In other words, it can be a bit like reliving the 60's, which may not be entirely a bad thing, mind you. Personally, I would be quite cautious with this agent, especially if you're on antivirals. Of course, if you're into Austin Powers movies, it could be rather "shag-a-delic." Hope that helps. Dr. Bob
Provigil and fatigue: Posted: Jun 16, 2003
Dar Dr. Bob,
I am an addiction psychiatrist in New York City, and I work with many patients with HIV. I read your comment about the use of Provigil with great interest. Generally, Provigil is a great advancement in "stimulant" medications because it doesn't directly work on dopamine, the neurotransmitter that is responsible for the euphoria or the "hard-wired" repetitive behavior that we see in addiction. For that reason, it's been extremely helpful for many of my addiction patients who suffer from fatigue. However, I do share your concern about using it with patients with HIV. In particular, it is an INDUCER of P450 3A4, which a major pathway of metabolism for medications such as Kaletra. Theoretically, this could lower Kaletra levels and cause sub therapeutic levels of antiretrovirals. These patients may improve fatigue, but they also may worsen their HIV. Unfortunately, there's no published data to support this yet. As far as "psychodelic effects," none of my patients yet have reported this, though some have reported some anxiety, notably much less than with dopaminergic stimulants, such as Ritalin or Dexedrine. But my HIV patients generally require much smaller doses. As with all psychotropics, because HIV affects the CNS in profound and unpredictable ways, we should always use them with some caution. I appreciate your column and look forward to reading more! Steven
Thanks for writing! I totally agree! The P450 3AY enzyme pathway can be a problem. Improving fatigue at the cost of worsening HIV is generally not a good option. Subtherapeutic drug levels can lead to drug resistance, which then allows HIV to flare while concurrently decreasing potential options for effective future therapies. Fatigue in the setting of HIV is often multifactorial. Certainly psychological causes rank high in the differential diagnosis. I've found that the best approach is to evaluate all potential causes and treat aggressively those most amenable to therapy (anemia, hypothyroidism, depression, infections, etc.). With this approach plus the occasional Starbucks, I haven't needed to use stimulants. Thanks for your insight!
26 and feel 56
- Eye Floaters Sign Of HIV Infection
- Burning Penis After Oral Sex Hooker What Are The Chances Of HIV
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Can I Get Hepatitis C From A Bite Wound?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.